Texas, 2022

Flood and Hail in Texas, July 12, 2022

July 12, 2022 · NWS AMA · 5 events in 4 counties and zones

Thunderstorms developed across the southwestern to south-central Texas Panhandle on the evening of the 12th. As a result of available instability throughout the day, severe thunderstorms did develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed across the southwestern to south-central Texas Panhandle on the evening of the 12th. As a result of available instability throughout the day, severe thunderstorms did develop. Several severe wind and hail were reported across the aforementioned areas of the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 5:56 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 12, 5:56 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
656 PM CDT Tue Jul 12 2022

.AVIATION...
For the 00Z TAFs, expect showers and thunderstorms to continue
across parts of the area tonight. However, confidence is very low
as to whether any TAF sites will be impacted or not so have
refrained from mentioning in this fcst cycle. Will monitor radar
trends closely, and amendments may become necessary. Otherwise, in
the absence of thunderstorms, VFR conditions are forecast to
prevail at the terminal sites through late Wednesday afternoon.

02

&&

.PREV DISCUSSION... /Issued 251 PM CDT Tue Jul 12 2022/

SHORT TERM...Tonight Wednesday Night...

High pressure continues to circulate over the NM area with subtle
shortwaves embedded.  With higher humidities today convective
temperatures in the low to mid 90s, in conjunction with a shortwave
that is moving over the area, certainly could set up chances for
storms.  CAMs are a bit mixed with the overall coverage and chances,
with a few suggesting the southwest may only see a storm, to
possibly more scattered storms along the I40 Corridor along and
mostly west of Amarillo.  Storms could produce outflows that push
east and trigger new storms as the weak 500mb flow will be out of
the west, so that could help to push some storms east with those new
outflows. Heavy rain will be favored with any storms as PWAT's are
expected to be in the 1.10" to 1.30" range.  Given the weak steering
flow storms could be slow moving and cause localized flooding
issues.  Right now storms that trigger are only expected to be
strong in nature, but it's summer and there's always that chance
that something could over perform, the DCAPE values in the west don't
support very strong wind gusts, but surface based CAPE could be
upwards of 2000 J/kg,which might allow a storm to over perform,
despite it being summer.

Tuesday is expected to be a bit warmer as the high shifts over the
area, however dewpoints will still remain in the 50s to maybe 60 in
a few areas, so it will still be a bit more muggy, and that will
keep the convective temperature in reach, but given that the high
will be further east, there may be enough subsidence to keep the
precipitation chances in check, and therefore have gone with less
than 10 pops for tomorrow.  Residual boundaries from todays storms
could play a role in convection tomorrow, so there is always a
chance that thunderstorms pick back up again tomorrow.

Weber

LONG TERM...
The center of an upper level high is expected to be near south-
central Colorado on Thursday.  This high is then expected move back
to the 4-corners region by Friday night.  Then the high may expand
more eastward across southern Colorado by early next week.

Subtropical moisture will continue to get caught up in the high
across the Southern Plains and Southern Rockies.

The devil will be in the details from day to day from Thursday
through next Monday.  Our chances of rain will tend to go up as the
upper high moves farther away from the Panhandles and our chances of
rain will tend to go down as the high moves closer to our area. But,
if a surface boundary ends up in the Panhandles while the high is
closer, it still may be strong enough to help lift the atmosphere to
get some showers and thunderstorms going.  But, the more likely
scenario for getting showers and thunderstorms into our area will be
when we are under a northwest flow aloft which will tend to bring
the shower and storm activity this way from the mountains.

Highs are expected to remain above normal Thursday through Monday
with readings generally in the 95 to 105 range, give or take a
few degrees.

AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible storms at TAF sites from 22-06z time period, but
confidence is too low to note TAFs with anything other than
Amendments as needed. Most favorable TAF site would be KAMA,
possibly KDHT, but still couldn't rule out KGUY. Winds will be
east 5-15kts, shifting southeast in the 0-6z time period. Skies
will be few to scattered high clouds, but possible BKN-OVC mid
clouds if storms come near the TAF sites.

Weber

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
Hazardous weather outlook, Jul 12, 1:51 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Tue Jul 12 2022

OKZ001>003-TXZ001>020-317-130800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible through tonight across most of the
combined Panhandles. Widespread severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible for portions of the
Panhandles Saturday and then again Sunday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 12, 5:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT Tue Jul 12 2022

TXZ016-130015-
Deaf Smith TX-
645 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Summerfield, or 10 miles west of Hereford. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3487 10269 3500 10236 3484 10224 3475 10251
      3475 10261
TIME...MOT...LOC 2344Z 054DEG 2KT 3483 10259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rutt
Special weather statement, Jul 12, 6:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CDT Tue Jul 12 2022

TXZ017-130045-
Randall TX-
711 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of central Randall
County through 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canyon. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyon, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 10209 3511 10201 3508 10179 3485 10190
TIME...MOT...LOC 0011Z 282DEG 3KT 3498 10196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rutt
Special weather statement, Jul 12, 6:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
740 PM CDT Tue Jul 12 2022

TXZ017-018-317-130115-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
740 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern
Armstrong and Randall Counties through 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Canyon, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Washburn, Palo
Duro Canyon and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3475 10183 3486 10210 3513 10191 3519 10155
      3518 10141 3475 10164
TIME...MOT...LOC 0040Z 286DEG 15KT 3496 10182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rutt

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Randall

When
July 12, 6:45 PM CST to 7:10 PM CST
Where
Randall County, 0.27 mi WSW of Canyon to 0.49 mi SSW of Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
34.978, -101.924

Multiple reports and pictures relayed to the weather office over Facebook and Twitter, of minor flooding and ponding of water on roads and in residential yards. Rainfall reports of 1.5 to slightly over 2 of rain were received.

Hail, Potter

When
July 12, 8:40 PM CST
Where
Potter County, 6.62 mi NNE of (Ama)amarillo Intl A
Measured
0.88 in hail
Reported by
Public
Coordinates
35.310, -101.680

Accumulating hail was occurring at the time of the report along parts of HWY 136.

Hail, Carson

When
July 12, 8:50 PM CST
Where
Carson County, 3.95 mi SW of Pantex
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.290, -101.620

Thunderstorm Wind, Hutchinson

When
July 12, 10:08 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Windows blown out, hotel roof blown onto parking lot, major damage to vehicles due to the destroyed roof.

Hail, Hutchinson

When
July 12, 10:11 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1.25 in hail
Reported by
Public
Coordinates
35.660, -101.400

Reports were received of nickel to half dollar size hail in Borger.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047460, 1047461, 1047462, 1047464, 1047463.